What the flakka is this new drug?

The new potent stimulant, synthetic drug is causing wild, bizarre and violent behaviors in abusers


News reports with descriptions of men running naked, performing sex acts on a tree, and fighting with police officers are sure to draw the attention of civilians and EMS providers.

Flakka seems to be the most recent cheap, potent and synthetic drug to emerge in Florida and several other states. As I read about the reports of violent encounters between flakka abusers and emergency responders I am befuddled trying to understand the appeal of the drug’s high.

Flakka is a potent stimulant

(Image courtesy the DEA)
(Image courtesy the DEA)

Researchers told the Palm Beach Post, a stimulant is the primary component in flakka, which is also known as gravel in other parts of the country. Although, like many street drugs, the ingredients in flakka are not predictable and a dose of flakka may also contain cocaine, methamphetamine and heroin. Flakka, cheaply available and possibly not illegal in many states, can be ingested, inhaled, snorted or injected.

Flakka signs and symptoms

Patients that are intoxicated on flakka have been described with these signs and symptoms:

  • Wild and bizarre behavior
  • Partially or fully naked
  • Hallucinations and psychosis
  • Violent behavior and extreme combativeness

Because of these signs and symptoms EMS providers are likely to be asked to respond with law enforcement to assist officers in restraining the patient, to treat injuries secondary to a violent struggle with police officers, or to treat injuries caused by the patient’s own violent, bizarre, and psychotic actions - like the man that impaled himself on a police department security fence.  

Flakka patient response with law enforcement

Like any violent patient, EMS providers should have received training to respond as part of a coordinated effort with law enforcement to use physical restraint and then chemical restraint. Training and pre-planning can reduce the risk of injury to the emergency responders, as well as reduce the likelihood of additional injury to the patient/suspect during the restraint attempt.

Ketamine, increasingly administered to severely agitated or violent patients, may be within your scope of practice. Follow your local protocols for ketamine dosing and delivery by intramuscular injection, intranasal atomization, or intravenous injection.

One of the important roles for EMS providers when responding with law enforcement is raising the possibility that the suspect’s violent behavior is due to a medical emergency. And that a medical intervention, chemical restraint, may be the key to halting the violent behavior.

Have you encountered a patient high on flakka?

What training, protocols, and tools do you have for restraining and treating violent, psychotic patients?

Recommended for you

Join the discussion

Copyright © 2019 ems1.com. All rights reserved.